Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Depression, anxiety disorder, sinus, taking zolosoft, xanax. Effect of not taking medicines regularly?

Hello, I have been suffering from depression and anxiety disorder within the last 2 months. I am currently taking zoloft and sometimes I take xanax for the aniexty. My question is, can your sinus cause a chemical imbalance in the brain? And, I also would like to know if I do not take these medicines except on an as needed basis, is this jeopardy of causes my situation to worsen in time?
Asked On : Fri, 1 Jun 2012
Answers:  2 Views:  138
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hi and welcome to Healthcare Magic. Thanks for your question...

Depressive disorders are caused due to certain neuro-chemical imbalances in the brain (notably, decreased levels of the neuro-chemicals - Serotonin and Nor-epinephrine) But, there is no relation between a 'sinus' problem and such neuro-chemical imbalances.

Zoloft (Sertraline) is an anti-depressant medication and Xanax (Alprazolam) is an anti-anxiety medication. Anxiety symptoms often co-exist with depression and share a similar neuro-chemical basis.

I hope that you have been started on these medication after a detailed evaluation by a psychiatrist. Now, please remember that anti-depressant medication have to be taken REGULARLY for an adequate duration of time (usually, for at least of 4 - 6 months). They are NOT meant to be taken on a "as needed" basis. The reasons are:
1) anti-depressants take some time (at least 2 to 3 weeks) to reach adequate and steady levels in the body and bring about their effects, and hence a regular dosage is essential.
2) if they are not taken for an adequate duration or stopped prematurely, then there is high risk of relapse / recurrence of your depressive symptoms. (Even when you have completed an adequate duration of treatment, the dosage has to be gradually reduced and then stopped, rather than stopping it abruptly)
3) if you take medication irregularly, then your depression will not resolve fully and you may be later on required to take a different class of anti-depressant or a higher dosage or combination of medication.

Therefore, PLEASE DO TAKE YOUR MEDICATION REGULARLY and have regular reviews with your doctor to discuss your progress / improvement. And do not stop medication abruptly or alter doages on your own.

All the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Fri, 1 Jun 2012
I find this answer helpful
General & Family Physician Dr. Kamal Kishore Bandil's  Response
Hello Dear,

Welcome here on healthcaremagic dot com a site for solving your health problem online by qualified healthcare professional.

I am very much concerned with your problem and certainly will guide you how to get rid of these.

In my view

You can go in a way you are thinking if no problem arises for you.

This will not cause any problem for you.

I suggest you to

To visit your family doctor for your condition and your desire.

Good Luck.


Dr Bandil K K
Answered: Fri, 1 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor